Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2001, 6:44 PM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 9, 2001, 6:44 PM CDT (23:44 UTC)
- Expired
- Apr 9, 2001, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 092345
SVRMCI
KSC121-MOC037-100030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT MON APR 9 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS
THIS INCLUDES THE CITY OF LOUISBURG
CASS COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITIES OF...HARRISONVILLE...PECULIAR
* UNTIL 730 PM CDT
* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FONTANA...OR ABOUT 7 MILES NORTHWEST OF LA
CYGNE...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOMERSET AT 655 PM CDT
LOUISBURG AT 700 PM CDT
FREEMAN AT 710 PM CDT
PECULIAR AT 720 PM CDT
HARRISONVILLE AT 725 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3846 9499 3839 9492 3840 9464 3848 9463
3849 9418 3883 9440What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:59 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 9, 1:59 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 158 PM CDT SUN APR 8 2001 MAIN FORECAST CONCERNS WILL BE THUNDERSTORM POTENTIAL FOR THE NEXT 48 HOURS. IN THE SHORT TERM...WEAK FRONT HAS PUSHED AS FAR SOUTH AS ABOUT A KIRK-KMKC LINE. AM NOT EXPECTING IT TO MOVE MUCH FURTHER AS SURFACE HEATING...ALONG WITH THE INITIATION OF TROUGHING TO THE LEE OF THE ROCKIES...SHOULD IMPEDE ANY ADDITIONAL SOUTHWARD MOVEMENT. SOME SCATTERED CONVECTION WILL MOST LIKELY DEVELOP THIS EVENING ALONG AND SOUTH OF BOUNDARY. GOING CHANCE POPS HAVE THIS COVERED WELL. MODERATE TO STRONG LOW-LEVEL JET SETS UP OVER SOUTHERN PLAINS TONIGHT...IN RESPONSE TO DEEPENING SYSTEM OVER EASTERN COLORADO...PROVIDING ADDITIONAL FORCING FOR SHOWERS AND THUNDERSTORMS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. AS TUESDAY PROGRESSES WILL LIKELY SEE WARM FRONT SHIFT NORTHWARD...AND CHANCES FOR THUNDERSTORM ACTIVITY IN EAX CWA INCREASE. SEVERE WEATHER ALSO A POSSIBILITY...BUT BEST THREAT WILL REMAIN TO THE WEST. SYSTEM FOR TUESDAY AND WEDNESDAY AMAZINGLY SIMILAR TO SYSTEM LATE LAST WEEK. MODELS CURRENTLY SURGE DRY LINE IN WESTERN PORTION OF CWA BETWEEN 12Z AND 18Z WEDNESDAY MORNING...NOT A REAL FAVORABLE TIME FOR SEVERE WEATHER. HOWEVER...MODEL FORECASTS WERE FAST WITH SYSTEM LAST WEEK...SO WE WILL HAVE TO WATCH HOW THINGS EVOLVE. EXPECTING TO INSERT SOME TYPE OF WINDY/BREEZY WORDING IN THE FORECAST FOR TUESDAY AND WEDNESDAY...AS GRADIENT TIGHTENS AROUND INTENSE SURFACE LOW MOVING TO THE NORTHWEST OF CWA. UPPER FLOW PATTERN BECOMES A BIT MORE ZONAL INTO THE EXTENDED...WHICH WILL LEAVE REGION SUSCEPTIBLE TO PERIODIC FAST MOVING UPPER WAVES. CURRENT EXTENDED MODELS BRING NEXT SYSTEM THROUGH ON FRIDAY. AREA APPEARS TO BE IN COOLER AND DRIER AIR BY THIS TIME...SO AM PLANNING TO MOVE CURRENT CHANCE FOR SHOWERS ON SATURDAY UP TO FRIDAY. CONSIDERING HOW TEMPERATURES HAVE RESPONDED THE LAST SEVERAL DAYS...FWC AND MAV GUIDANCE APPEARS A BIT COOL. AM PLANNING TO GO ABOVE THESE NUMBERS. .EAX... KS...NONE MO...NONE MJM
In the hours before
Special weather statement, Apr 9, 1:00 PM CDT, 5 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON APR 9 2001 FORECAST: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING SOUTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY MISSOURI. IF THE STORMS DO DEVELOP...A FEW MAY THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW... ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. DISCUSSION: A WEAK COLD FRONT MOVING THROUGH THE REGION WILL ACT AS A POSSIBLE TRIGGER FOR THUNDERSTORM ACTIVITY LATE THIS AFTERNOON INTO THIS EVENING. AT THIS TIME...LOCATIONS SOUTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY MISSOURI HAVE THE BEST CHANCE OF SEEING PRECIPITATION. STRONG SOUTHERLY FLOW IN THE LOWER LEVELS OF THE ATMOSPHERE IS FORECAST TO DEVELOP LATE TONIGHT...BRINGING MOISTURE BACK INTO THE REGION. AS A RESULT...THUNDERSTORMS WILL ONCE AGAIN BE A POSSIBILITY TOWARDS DAYBREAK TOMORROW...ESPECIALLY SOUTH OF INTERSTATE 70. OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED STATES...WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. MJM FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Apr 9, 5:15 PM CDT, 1 hour 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 515 PM CDT MON APR 9 2001 FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING SOUTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY MISSOURI. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND TORNADOES. SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW... ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. DISCUSSION: A COLD FRONT FROM SOUTH CENTRAL KANSAS THROUGH WEST CENTRAL AND CENTRAL MISSOURI WILL ACT TO FOCUS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. INCREASING SOUTH WINDS SOUTH OF THE FRONT WILL DRAW MOIST AND VERY UNSTABLE AIR NORTHWARD...AND INTO PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. AS A RESULT...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A PAOLA KANSAS TO MOBERLY LINE...WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TOWARDS DAYBREAK TOMORROW...SOUTH OF INTERSTATE 70. OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED STATES WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY...WITH SEVERE STORMS POSSI BLE ON BOTH DAYS. JULY FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 9, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 2 NW PARKER KS .75 INCH HAIL
04/09/01 LINN REPORTED BY PUBLIC.
jbThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 6:12 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 33 min |
| Apr 8, 7:50 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 40 min |
| Apr 8, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 48 min |
| Apr 8, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 52 min |
| Apr 8, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 37 min |
| Apr 8, 8:57 PM CDT | Tornado Warning | EAX | Nodaway, Worth | 33 min |
| Apr 8, 9:14 PM CDT | Severe Thunderstorm Warning | EAX | Holt, Nodaway | 61 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 48 min |
| Apr 8, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 37 min |
| Apr 9, 6:33 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.